Montana, 2009

Winter Storm in Montana, December 12 to 13, 2009

December 12 to 13, 2009 · NWS TFX · 4 events in 4 counties and zones

An arctic cold front moving across North Central Montana brought snow and cold temperatures to the area. Snow accumulations in excess of 8 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An arctic cold front moving across North Central Montana brought snow and cold temperatures to the area. Snow accumulations in excess of 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 12, 10:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 12, 10:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST SAT DEC 12 2009

AVIATION DISCUSSION UPDATED

.UPDATE...
A SURFACE COLD FRONT HAS ALREADY PASSED GREAT FALLS AND CONTINUES
TO MOVE SLOWLY SOUTH. SNOW HAS BEGUN OVER THE NORTHERN PORTION OF
THE CWA AND WILL ALSO CONTINUE TO MOVE SOUTH. EXPECTING BREEZY
CONDITIONS WITH LIGHT SNOW THROUGHOUT THE DAY ACROSS THE CWA. DROPPED
QPF WHICH IN TURN DROPPED SNOW TOTALS FOR MANY LOCATIONS AS THE
MODELS WERE NOT SHOWING HIGH AMOUNTS OF PRECIPITABLE MOISTURE ON
THE MORNING RUN. WILL EXTEND ALL WINTER PRODUCTS DURING THE DAY.

&&

.AVIATION...
UPDATED 1730Z.
SURFACE COLD FRONT...CURRENTLY JUST NORTH OF A KHLN TO KLWT
LINE...WILL CONTINUE TO PUSH SOUTHWARD TODAY.  AREA OF LIGHT SNOW
BEHIND THE FRONT WILL SPREAD SOUTH AS WELL...BRINGING GRADUALLY
LOWER CEILINGS/VIS...WITH MTN PEAKS BECOMING OBSCURED.  EXPECT MIX
OF IFR/MVFR/VFR CONDITIONS FROM NORTH TO SOUTH THIS AFTN BECOMING
WIDESPREAD MVFR/IFR THIS EVENING THROUGH TONIGHT. WINDS WILL TURN
NORTH-NORTHEAST AFTER FRONTAL PASSAGE AND GENERALLY REMAIN AROUND 10
KTS...EXCEPT FROM KCTB TO KHVR WHERE GUSTS WILL BE 20 TO 25 KTS THIS
AFTN.
WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 445 AM MST SAT DEC 12 2009/

SATURDAY THROUGH MONDAY...AN ARCTIC COLD FRONT WILL MOVE OVER THE
AREA THIS MORNING BRINGING COLDER TEMPERATURES AND SIGNIFICANT
SNOWFALL BEHIND IT. TEMPERATURES WILL DROP BACK BELOW ZERO OVERNIGHT
ACROSS THE HIGH PLAINS...WITH POOR TEMPERATURE RECOVERIES SUNDAY
DURING THE DAY DUE TO SNOW FALL AND CLOUD COVER. HIGH
TEMPERATURES ACROSS MUCH OF THE HIGH PLAINS OF NORTH CENTRAL AND
CENTRAL MONTANA WILL STRUGGLE TO BREAK BACK ABOVE ZERO DEGREES.
NORTH WINDS WILL MAKE THE SITUATION WORSE BRINGING WIND CHILL
TEMPS BETWEEN -20 AND -40 DEGREES ALONG WITH REDUCED VISIBILITIES
DUE TO THE BLOWING SNOW. SNOWFALL AMOUNTS THROUGH THE WEEKEND WILL
LIKELY TOTAL 4 TO 10 INCHES IN THE HIGH PLAINS WITH 10 TO 20
INCHES IN THE MOUNTAINS. BECAUSE OF THESE CONDITIONS A WINTER
STORM WARNING WILL BE ISSUED FOR AREAS ABOVE 5000 FEET IN NORTH
CENTRAL AND CENTRAL MONTANA. AREAS BELOW 5000 FEET WILL BE IN A
WINTER WEATHER ADVISORY. FOR MORE INFORMATION PLEASE SEE THE
HAZARDOUS WEATHER OUTLOOK...OR THE APPROPRIATE WARNING/ADVISORY.
DUE TO THE ARCTIC COLD FRONT BEING SHALLOW THE AMOUNT OF COLD AIR
MOVING INTO SOUTHWEST MONTANA WILL BE LIMITED ALONG WITH SNOWFALL
AMOUNTS. WITH THE EXCEPTION OF GALLATIN COUNTY THE SOUTHWEST DOES
NOT HAVE A HIGHLIGHT EXPECTED FOR IT AT THIS TIME.  SUK

MONDAY NIGHT THROUGH THURSDAY NIGHT...THE PERIOD STARTS WITH A
SHALLOW ARCTIC AIRMASS OVER THE AREA AND SNOW GRADUALLY ENDING. AN
UPPER RIDGE MOVES OVER THE PACIFIC NORTHWEST ON TUESDAY WITH A
RATHER UNSTABLE NORTHWEST FLOW ALOFT OVER THE COUNTY WARNING AREA.
THIS WILL ALLOW ISOLATED SNOW SHOWERS TO CONTINUE OVER WESTERN AND
SOUTHWEST MONTANA. THE UPPER RIDGE WEAKENS AS IT MOVES EAST OF THE
CONTINENTAL DIVIDE ON WEDNESDAY. SHORT WAVE ENERGY MOVING THROUGH
THE RIDGE WILL MAINTAIN THE POSSIBILITY OF SNOW SHOWERS OVER
WESTERN AND SOUTHWEST MONTANA WEDNESDAY AND THURSDAY. TEMPERATURES
WILL GRADUALLY WARM THROUGH THE PERIOD WITH READINGS EXCEEDING
SEASONAL AVERAGES BY THURSDAY.

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCE IN TIMING AND STRENGTH OF
FEATURES. A WEAK UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST
MOVES SLOWLY EASTWARD TO CENTRAL MONTANA SATURDAY. A FEW
DISTURBANCES RIDING OVER THE RIDGE CONTRIBUTE TO SCATTERED SNOW
SHOWERS OVER THE MOUNTAINS WITH A FEW RAIN OR SNOW SHOWERS OVER
THE PLAINS AND VALLEYS. DOWN-SLOPE WIND...GUSTY AT TIMES OVER NORTH
CENTRAL MONTANA WILL HELP LIMIT THE CHANCE OF PRECIPITATION OVER
THE PLAINS AND LARGER VALLEYS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES FOR MOST LOCATIONS. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  18  -9  -6 -17 /  80 100 100 100
CTB  11 -18 -14 -22 /  90 100 100 100
HLN  18   0   4  -2 /  60 100 100 100
BZN  25   8  16   4 /  50 100 100 100
WEY  22  11  24  10 / 100 100 100 100
DLN  28  13  27  11 /  50  60  80  90
HVR   7 -16 -11 -21 /  80 100 100 100
LWT  19  -8  -3 -13 /  60 100 100 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST SUNDAY NIGHT FOR
BLAINE...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...HILL...LIBERTY...TOOLE.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST SUNDAY NIGHT FOR
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS...
GALLATIN...JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS...
GALLATIN...JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...GUSTAFSON
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 12, 10:15 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MST SAT DEC 12 2009

MTZ009>014-044>051-054-055-131715-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
1015 AM MST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT NOON TODAY THROUGH MIDNIGHT
SUNDAY FOR ELEVATIONS ABOVE 5000 FEET. A WINTER WEATHER ADVISORY
IS IN EFFECT NOON TODAY THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS
BELOW 5000 FEET. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED
THROUGH SUNDAY OVER THE LOWER ELEVATIONS...WITH 8 TO 12 INCHES
POSSIBLE IN THE MOUNTAINS. HIGHER ELEVATIONS ALONG THE ROCKY
MOUNTAIN FRONT COULD EXPERIENCE SNOW ACCUMULATIONS OF 10 TO 20
INCHES IN FAVORED AREAS. STRONG GUSTY NORTH WINDS WILL ACCOMPANY
THIS SYSTEM YIELDING REDUCED VISIBILITIES DUE TO BLOWING SNOW AND
WIND CHILL VALUES BETWEEN 20 TO 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH MIDNIGHT
SUNDAY FOR ELEVATIONS ABOVE 5000 FEET. THE WINTER WEATHER ADVISORY
WILL REMAIN IN EFFECT THROUGH MIDNIGHT SUNDAY FOR ELEVATIONS
BELOW 5000 FEET. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED
THROUGH SUNDAY OVER THE LOWER ELEVATIONS...WITH 8 TO 12 INCHES
POSSIBLE IN THE MOUNTAINS. HIGHER ELEVATIONS ALONG THE ROCKY
MOUNTAIN FRONT COULD EXPERIENCE SNOW ACCUMULATIONS OF 10 TO 20
INCHES IN FAVORED AREAS. STRONG GUSTY NORTH WINDS WILL ACCOMPANY
THIS SYSTEM YIELDING REDUCED VISIBILITIES DUE TO BLOWING SNOW AND
WIND CHILL VALUES BETWEEN 20 TO 40 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-131715-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-
1015 AM MST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL FALL LATER TODAY THROUGH SUNDAY BUT SHOULD NOT REACH
ADVISORY LEVEL. EXPECT UP TO 3 INCHES IN THE VALLEYS AND UP TO 5
INCHES IN THE MOUNTAINS THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL THROUGH SUNDAY SHOULD NOT REACH ADVISORY LEVEL. EXPECT
UP TO 3 INCHES IN THE VALLEYS AND UP TO 5 INCHES IN THE MOUNTAINS
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Judith Basin

When
December 12, 12:00 PM MST to December 13, 9:03 PM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Nine inches of snow fell at Stanford.

Winter Storm, Southern Lewis and Clark

When
December 12, 12:00 PM MST to December 13, 9:03 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at Lincoln 10NNW (the Copper Camp SNOTEL site - elevation 6950 feet).

Winter Storm, Meagher

When
December 12, 12:00 PM MST to December 13, 9:03 PM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Twelve inches of snow fell at Neihart 21W.

Winter Storm, Gallatin

When
December 12, 12:00 PM MST to December 13, 9:03 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Eight inches of snow fell at West Yellowstone 11S (the Black Bear SNOTEL site - elevation 7949 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207953, 207964, 207966, 208062.